West Virginia, 2017

Winter Weather in West Virginia, February 15 to 16, 2017

February 15 to 16, 2017 · NWS LWX · 2 events in 2 counties and zones

Cold and moist air moving over the mountains caused snow along and west of the Allegheny Front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Cold and moist air moving over the mountains caused snow along and west of the Allegheny Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 15, 2:44 PM EST, 5 hours 16 minutes earlier.

Area forecast discussion, Feb 15, 2:44 PM EST, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
244 PM EST Wed Feb 15 2017

.SYNOPSIS...
A cold front will pass through the region this morning. High
pressure builds overhead through Friday and then remains nearby
into early next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
A cold front has moved east of the I-95 corridor and gusty northwest
winds have begun. Isolated/scattered showers will continue this
afternoon as lapse rates steepen during peak heating. Temperatures
have risen into the mid 30s in the mtns to the mid 50s across I-95.
Snow showers are expected in the mtns and rain or snow showers
expected east. Visibilities may suddenly drop in snow showers
however sfc temperatures will result in no accumulation
especially on roads. Gusty northwest winds will continue this
afternoon with some gusts up to 35-40 mph mainly along the
front.

Upslope snow showers will begin this afternoon and intensify this
evening as saturation is best in the SGZ along the Allegheny Front.
Accumulating snow is expected with 2 to 4 inches expected across
western Grant and western Pendleton counties. 1-3 inches expected
elsewhere along the Allegheny front. Subsidence starts to play a
role into Thursday morning and snow showers will begin to improve
and end in the morning. A winter weather advisory is in effect for W
Grant/W Pendleton tonight through Thu morning.

Further east...snow showers can not be ruled out tonight. The snow
squall parameter shows the potential for streamers to move east of
the mtns and across northern MD. Coverage seems limited however will
need to be watched closely with temperatures dropping into the
20s. A dusting is possible in streamers.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
Snow showers will taper off by Thu afternoon however strato-cu
deck is expected through the afternoon. Cool conditions expected
Thursday with temps staying mostly in the 30s/L40s. High pressure
briefly moves overhead Thu night resulting in a cool night with
temperatures in the 20s. Another shortwave trough will drop west of
the region into Friday and clouds will likely increase across the
region Friday. Temps will rise back to normal Friday afternoon.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A low pressure system over the Southeast U.S. will gradually spread
some moisture northward into the mid-Atlantic region Saturday. There
is a slight chance of rain showers Saturday night in association
with the advecting moisture.

High pressure will build into the region Sunday through Tuesday. Dry
conditions and mild temperatures will evolve during this stretch of
time.

By late Tuesday and Tuesday night, a cold front should sag across
the region and then stall overhead Wednesday. There is a chance for
rain showers later in the afternoon Tuesday, Tuesday night and
Wednesday in association with the front. Temperatures will be
seasonable.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Gusty winds will continue at the terminals today. NW winds 15-25
sustained with gusts up to 35 knots expected this afternoon. Gusty
winds will likely persist this evening with the higher gusts
across BWI/MTN.

Prevailing VFR conditions expected across the terminals through
Thursday however iso-sct RA/SN showers are possible mainly tonight.
Brief periods of reduced vsbys are possible however confidence is
very low to pinpoint showers. Best chance would be MRB/IAD.

Vfr conditions Saturday through Sunday night. Winds southwest 5
knots Saturday becoming west-northwest 5 knots Saturday night. Winds
northwest 5 to 10 knots Sunday through Sunday night.

&&

.MARINE...
A cold front will cross the waters this afternoon. Gusty NW winds
expected with gusts in the mid 30s. A Gale Warning is in effect
today through Thu morning. Isolated to scattered showers are
expected across the waters this afternoon and may cause a sudden
increase in winds as well. Gusty winds will continue on the
waters through this time however a lull is possible overnight
especially across the Tidal Potomac. Strong mixing will pick up
again Thu morning.

SCA headline in effect through Thursday evening. SCA may need
to be extended further into Thursday night for portions of the
Chesapeake Bay. Winds abate early Friday as high pressure builds
overhead.

Winds anticipated to be mostly 10 kt or less this weekend.

&&

.TIDES/COASTAL FLOODING...
Light winds ahead of a cold front have resulted in higher than
normal tidal anomalies. The high tide at Straits Point in St.
Mary's county will be very close to minor flood stage at their
high tide late this afternoon. As NW winds increase anomalies
will decrease prior to the high tide. It will be close and need
to be monitored.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...Winter Weather Advisory from 7 PM this evening to 10 AM EST
     Thursday for WVZ501-505.
MARINE...Small Craft Advisory from noon to 6 PM EST Thursday for
     ANZ530>543.
     Gale Warning until noon EST Thursday for ANZ530>543.

&&

SYNOPSIS...HSK
NEAR TERM...HSK
SHORT TERM...HSK
LONG TERM...KLW
AVIATION...HSK/KLW
MARINE...HSK/KLW
TIDES/COASTAL FLOODING...HSK
Hazardous weather outlook, Feb 15, 6:13 PM EST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
613 PM EST Wed Feb 15 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-162315-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
613 PM EST Wed Feb 15 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Gale Warning is in effect for all waters this afternoon and
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The Gale Warning continues until noon Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-162315-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
613 PM EST Wed Feb 15 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect tonight for Western Grant
and Western Pendleton Counties.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The Winter Weather Advisory for Western Grant and Western
Pendleton Counties continues until 10 AM Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 15, 7:09 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
709 PM EST WED FEB 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             SPERRYVILLE             38.66N  78.23W
02/15/2017  M0.0 INCH        RAPPAHANNOCK       VA   CO-OP OBSERVER

            24 HOUR SNOWFALL. CO-OP OBSERVER

0700 AM     SNOW             1 SE OXON HILL          38.79N  76.99W
02/15/2017  M0.0 INCH        PRINCE GEORGES     MD   CO-OP OBSERVER

            24 HOUR SNOWFALL. CO-OP OBSERVER

0714 AM     SNOW             MANASSAS                38.73N  77.49W
02/15/2017  M0.0 INCH        CITY OF MANASSAS   VA   CO-OP OBSERVER

            24 HOUR SNOWFALL. CO-OP OBSERVER

&&

EVENT NUMBER LWX1700665
EVENT NUMBER LWX1700666
EVENT NUMBER LWX1700667

LFR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Western Grant

When
February 15, 8:00 PM EST to February 16, 1:00 PM EST
Where
Western Grant forecast zone
Reported by
COOP Observer
Coordinates
39.105, -79.196 (the zone’s center; the record gives no point)

Snowfall totaled up to 4.6 inches at Bayard.

Winter Weather, Western Pendleton

When
February 15, 8:00 PM EST to February 16, 1:00 PM EST
Where
Western Pendleton forecast zone
Reported by
Trained Spotter
Coordinates
38.681, -79.351 (the zone’s center; the record gives no point)

Snowfall totaled up to 3.0 inches at Circleville.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675557, 675558.